Hail, Essex
- When
- June 15, 4:34 PM EST
- Where
- Essex County, 0.33 mi SW of Ayers Vlg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.776, -71.174
In Methuen, the public reported quarter size hail on a farm on Hampstead Street.
An occluded/cold front moved through Massachusetts during the afternoon. Mid level lapse rates were large.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An occluded/cold front moved through Massachusetts during the afternoon. Mid level lapse rates were large. Isolated severe thunderstorms formed in northeast Massachusetts, producing quarter to half-dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 15, 2:56 PM EST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Boston/Norton MA 356 PM EDT Tue Jun 15 2021 .SYNOPSIS... Scattered showers and embedded thunderstorms are again the primary weather concern for our area. Precipitation will wrap up quickly around sunset as a series of cold fronts roll through this evening. Dry weather with comfortable humidity levels returns Wednesday and continues right through Friday. Some humidity briefly returns Saturday along with the risk for a round of scattered showers & thunderstorms. High pressure builds back into the region Sunday into Monday bringing seasonable temperatures and dry weather. .NEAR TERM /UNTIL 6 PM THIS EVENING/... All in all, we have a mixed bag for convective potential this afternoon and early evening. Storms have started to bubble across Cape Cod and E. MA, as mostly low top showers. Marginal instability in addition to weak surface trough convergence and collapsing downdrafts, may be a limiting factors toward how much convection will actually develop. With that said, significant breaks in the cloud deck have allowed temperatures to exceed all guidance, warming into the low and mid 70s for most, with portions of the CT river valley topping 80. MU CAPE values reach towards 1500 J/kg across NE MA with effective shear maxing out around 40 kts. Mid level lapse rates also range from between 6.3-6.8 C/km. The greatest threat with any storms that do develop are heavy rain, pea sized hail, and frequent lightening. Isolated/Scattered thunderstorms and heavy showers will likely initiate through this evening across southern New England; outflow boundaries from the strongest storms may converge with seabreeze boundaries to create uplift across SE MA, helping the cause. A series of occluded/cold fronts march through the area, with the first passing across SNE early this afternoon. This cold front brings in dry mid level air, limiting PWATS to below one inch across Western MA and CT. It is likely that this dry air will limit convective potential in these regions. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... Lingering showers and thunderstorms persist through about 00Z before moving out of the area. A second cold front passes across SNE ushers in MUCH drier air, dropping dewpoints from the low 60s to the mid 40s. Rapid clearing and improvement in ceilings and visibility will also occur after 00Z. Low temperatures will be limited by the timing of the infusion of dry air, such that dews will not drop significantly until a few hours before sunrise. Temperatures are expected to bottom out in the upper 50s for most. Light south/southwest flow this evening turns northwest/northerly overnight with the passage of the second cold front. Light southerly flow and dewpoint depressions of 1-3 degrees means that fog is likely to develop once again this evening across Cape Cod and the Islands. Wednesday looks to be a real treat after the muggy conditions the past few days. Dewpoints hover in the low and mid 40s and seasonable temperatures in the mid 70s to near 80s. Clear conditions persist through the end of the short term period. Given the September like air mass that will be in place, temperatures will fall in to the upper 40s and low 50s for most on Wednesday night. Light southwest flow returns Wednesday evening, but the fog threat remains low as dewpoint depressions will be too large in many fog prone areas. && .LONG TERM /THURSDAY THROUGH MONDAY/... Highlights... * Dry/Beautiful weather Thu & Fri with comfortable humidity * More humid Sat with a round of scattered showers/t-storms possible * Dry and seasonable weather returns Sun into Mon * Perhaps more unsettled weather returns by next Tue Details... Thursday and Friday... Upper trough axis crosses the region Thu, but model cross sections indicate a bone dry atmosphere. The result will be plenty of sunshine and dry weather. High should be in the middle to upper 70s in most locations on Thursday. The upper trough axis shifts east of the region on Friday allowing for rising height fields. We will remain dry as ridge axis moves overhead. This will also allow high temperatures to moderate to between 80 and 85. Humidity levels will remain quite comfortable for this time of year. Saturday... Decent shortwave/cold front will approach and cross the region sometime on Saturday. Somewhat more humid air will briefly return ahead of this cold front. This front may also trigger a round of scattered showers & t-storms sometime Sat, but the entire day is not expected to be a washout. It is still too early to assess if there is any risk for severe weather. While we will have modest wind fields/shear it remains uncertain if enough moisture will return for adequate instability. Something we probably will need to monitor over the next few days. Highs probably reach well into the 80s and dewpoints climbing over 60 will allow for some humidity too. Sunday and Monday... A ridge of high pressure builds back into the region Sun into Mon. This should result in generally dry weather with seasonable temperatures. Highs probably in the upper 70s to the middle 80s with rather comfortable humidity. Tuesday... Confidence rather low at this point given it is a week out. Guidance does indicate our next main shortwave/cold front will be approaching the region. So this will be our next chance for some unsettled weather. .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Today...Moderate confidence. Scattered SHRA and embedded TSRA will develop across southern New England through 00Z. The primary threat for precipitation is for terminals east of Worcester. Conditions to continue to improved to VFR, except across the Cape and Islands where it remains IFR/MVFR, as conditions clear from west to east. Ceilings and visibility will decrease in heavy downpours and embedded thunderstorms. Tonight...High confidence. Conditions improve to VFR for most of the region. Fog anticipated to form again across Cape Cod and the Islands with ceilings remaining IFR and LIFR. Wednesday...High confidence. MVFR and periodic IFR in fog across Cape Cod and the Islands. Otherwise, VFR conditions. KBOS TAF...Moderate Confidence in TAF. Chance for TSRA at BOS between 19 and 21Z this evening. Conditions clear quickly to VFR as convective potential ends around 00Z. KBDL TAF...High Confidence in TAF. Convection should stay centered to the east of BDL. A shower or two possible this afternoon; otherwise VFR. Outlook /Thursday through Saturday/... Wednesday Night through Friday: VFR. Friday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Saturday: Mainly VFR, with areas MVFR possible. Breezy. Chance SHRA, slight chance TSRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday Night/...High Confidence. A second cold front passes across the waters Tuesday night ushering in dry air and a significant wind shift from southerly to northwesterly. Sustained winds and gusts should remain well below small craft criteria overnight. Wave heights will be generally confined to 1-3 ft, 2-4 across the outer waters, below SCA criteria. After sunset, the potential for convection and showers will diminish greatly. Marine zones will be prone to fog during the morning hours of Wednesday as light winds and low dewpoint depressions prevail once again. Reduced visibility is expected in areas that fog develops. Winds will shift southwest for a period Wednesday evening and overnight before switching back to northwest by the end of the forecast period. Outlook /Thursday through Saturday/... Wednesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Thursday Night through Friday: Winds less than 25 kt. Friday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Saturday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers, slight chance of thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Frank/KS NEAR TERM...KS SHORT TERM...KS LONG TERM...Frank AVIATION...KS MARINE...KS
Hazardous Weather Outlook National Weather Service Boston/Norton MA 434 PM EDT Tue Jun 15 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-162045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 434 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-162045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 434 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
455 PM EDT Tue Jun 15 2021
MAZ005-006-152200-
Central Middlesex County MA-Western Essex MA-
455 PM EDT Tue Jun 15 2021
...STRONG THUNDERSTORM APPROACHING NORTHERN ESSEX COUNTY...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hudson, or near Nashua, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Lawrence, Haverhill, Methuen, Andover, Dracut, North Andover,
Georgetown, Boxford, Groveland and Merrimac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4268 7102 4270 7129 4271 7128 4274 7124
4275 7122 4274 7118 4279 7118 4281 7116
4282 7113 4281 7107 4285 7104
TIME...MOT...LOC 2054Z 267DEG 14KT 4276 7141
KJCThe Boston radar (KBOX), 91 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
2 hail. Local standard time, as filed.
In Methuen, the public reported quarter size hail on a farm on Hampstead Street.
In Newburyport, a CoCoRaHS observer reported half dollar size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961998, 961999.